Interferon-a (IFN-α) has been widely used for treatment of chronic hepatitis C in Japan. In general, cardiovascular adverse reactions are rare in association with IFN-α therapy. Here, a 64-year-old man with chronic active hepatitis C complained of fatigue, palpitation and depression, and developed atrial fibrillation with prominent negative T waves during IFN-α therapy. Echocardiogram showed septal and apical hypertrophy. Three days after discontinuation of IFN-α, subjective symptoms and atrial fibrillation subsided. It is unclear whether or not IFN-α induced the giant negative T waves with apical hypertrophy. We might observe the developing course of hepatitis C virus (HCV) - related myocardial hypertrophy by chance. Cardiovascular toxicity should be carefully monitored during IFN-α therapy even in patients with minor cardiac disease, such as premature ventricular contracture (PVC) and mild hypertension.
(Internal Medicine 40: 105-109, 2001)
The Japanese Society of Internal Medicine